Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 9, NWS Sioux Falls, SD

May 3, 1999Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 3, 1999, 10:11 PM CDT for Clay County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1999, 10:11 PM CDT (03:11 UTC)
Expired
May 3, 1999, 10:45 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Clay County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KFSD 040310 RRA
SVRFSD
SDC027-040345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT MON MAY 3 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 1045 PM CDT

* AT 1009 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 14 MILES EAST OF
  YANKTON OR 11 MILES SOUTHWEST OF WESTERVILLE... MOVING NORTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECKLING                 AROUND 1015 PM CDT
  WESTERVILLE              AROUND 1030 PM CDT
  WAKONDA                  AROUND 1040 PM CDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:50 PM CDT, 21 minutes earlier.

Area forecast discussion, May 3, 9:50 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT MON MAY 3 1999

LN OF STG TSTMS MOVG NNE INTO SERN SD ATTM...SEEMS TO BE STAYING W OF
IA/MN BORDER ATTM...BUT COULD DO A RIGHT TURN WITH TIME. SEEMS TO BE
ASSCD WITH A VORT LOBE ROTATING AHEAD OF MAIN SYS AND THERE SHUD BE
BRK BEHIND IT AFT 2 AM AFT WATCH EXPIRES. UPDATED EARLIER FOR WATCH
AND NO POPS...BUT STILL WENT SCT AS OVERALL COVERAGE SHUD DCRS BY 2 AM.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:11 PM CDTSevere Thunderstorm WarningFSDGregory34 min
May 3, 9:23 PM CDTSevere Thunderstorm WarningFSDYankton32 min
May 3, 9:40 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix50 min
May 3, 9:49 PM CDTTornado WarningFSDYankton31 min
May 3, 9:54 PM CDTSevere Thunderstorm WarningFSDGregory36 min
May 3, 10:22 PM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton38 min
May 3, 10:27 PM CDTTornado WarningFSDClay33 min
May 3, 10:33 PM CDTSevere Thunderstorm WarningFSDDouglas47 min
May 3, 10:46 PM CDTTornado WarningFSDClay34 min
May 3, 11:00 PM CDTSevere Thunderstorm WarningFSDTurner35 min
May 3, 11:47 PM CDTSevere Thunderstorm WarningFSDMinnehaha33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.